Alert archive / Colorado / Flash Flood Warnings in 2001

Flash Flood Warning 5, NWS Goodland, KS

July 12, 2001Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 12, 2001, 10:00 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2001, 10:00 PM MDT (04:00 UTC)
Expired
Jul 13, 2001, 4:00 AM MDT
In force
6 hr
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 400 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
691 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
400 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 130401
FFWGLD

COC017-063-131000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1000 PM MDT THU JUL 12 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 400 AM MDT

* AT 955 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LARGE   
  AREA OF SLOW MOVING THUNDERSTORMS OVER FAR EASTERN COLORADO. REPORTS
  OF FLOODING HAVE ALREADY BEEN RECEIVED IN THE WARNING AREA WITH
  ADDITIONAL HEAVY RAINFALL EXPECTED THROUGH THE NIGHT.  

* SOME LOCATIONS INCLUDED IN THIS WARNING ARE...WILD HORSE...VONA...
  STRATTON...SEIBERT...KIT CARSON...FLAGLER...FIRSTVIEW...CHEYENNE
  WELLS...BURLINGTON...BETHUNE...AROYA AND ARAPAHOE.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS...WASHES...ARROYOS...LOW SPOTS ON ROADS AND UNDERPASSES...AS
WELL AS LAND ALONG LOW LYING AREAS.

MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE EXPECIALLY CAUTIOUS AT
NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS.
USE CAUTION IN AND AROUND STREAMS...CREEKS...OR DRAINAGE DITCHES.
TAKE THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE
THROUGH RISING WATER.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RTISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

$$

LAT...LON 3861 10316 3862 10206 3957 10205 3956 10314

BULLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 8:40 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 12, 8:40 PM MDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
840 PM MDT THU JUL 12 2001

ZONES HAVE BEEN UPDATED TO REFLECT CONTINUING TREND OF THUNDERSTORMS
MOVING SLOWLY SOUTH ACROSS CWA. A STRONG VORT MAX MOVED ACROSS THE
CWA THIS AFTERNOON GENERATING BANDS OF STRONG TO SEVERE
THUNDERSTORMS ACROSS MUCH OF THE CWA. HAVE MADE MINOR ADJUSTMENTS TO
TIME OF END OF ACTIVITY GENERALLY AROUND MIDNIGHT MOST AREAS SINCE WE
HAVE NOW LOST DAYTIME HEATING OF THE ATMOSPHERE. HAVE MADE NO CHANGES
TO WINDS OR TEMPS TO ZONES. STILL EXPECT AREAS OF LOW CLOUDS AND FOG
LATE IN THE NIGHT ESPECIALLY SINCE MANY AREAS DID RECEIVE RAINFALL
DURING THIS AFTERNOON AND EVENING.

.GLD...NONE.

LA(MMERS

In the hours before

Local storm report, Jul 12, 7:30 PM MDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT THU JUL 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
2
0715 PM    (GLD)RENNER FLD GOODLAND  KS   1.5 INCH HAIL
07/12/01   SHERMAN
Local storm report, Jul 12, 7:46 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
746 PM MDT THU JUL 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0642 PM    8 S WHEELER               KS   70 MPH TSTM GUST
07/12/01   CHEYENNE                       ESTIMATED SPEED.
                                          REPORTED BY STORM
                                          SPOTTER.

0716 PM    12 N SHARON SPGS          KS   60 MPH TSTM GUST
07/12/01   WALLACE                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Jul 12, 8:03 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT THU JUL 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0758 PM    SHARON SPGS               KS   70 MPH TSTM GUST
07/12/01   WALLACE                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Jul 12, 8:06 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
806 PM MDT THU JUL 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0759 PM    4 E CHEYENNE WELLS        CO   .88 INCH HAIL
07/12/01   CHEYENNE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 12, 9:30 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
930 PM MDT THU JUL 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    CHEYENNE WELLS            CO   60 MPH TSTM GUST
07/12/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 12, 9:58 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
958 PM MDT THU JUL 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    BURLINGTON                CO   FLASH FLOOD
07/12/01   KIT CARSON                     MAIN STREET AND
                                          BUSINESSES FLOODED.
                                          REPORTED BY PUBLIC.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:39 PM MDTSevere Thunderstorm WarningGLDCheyenne66 min
Jul 12, 8:10 PM MDTFlash Flood WarningGLDCheyenne3 hr

Nearby

Flash Flood Warnings in Colorado, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.